Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Coefficients of McKay-Thompson series and distributions of the moonshine module

Author: Hannah Larson
Journal: Proc. Amer. Math. Soc. 144 (2016), 4183-4197
MSC (2010): Primary 11F03, 11F22, 20C34
Published electronically: June 3, 2016
MathSciNet review: 3531171
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In a recent paper, Duncan, Griffin and Ono provide exact formulas for the coefficients of McKay-Thompson series and use them to find asymptotic expressions for the distribution of irreducible representations in the moonshine module $ V^\natural = \bigoplus _n V_n^\natural $. Their results show that as $ n$ tends to infinity, $ V_n^\natural $ is dominated by direct sums of copies of the regular representation. That is, if we view $ V_n^\natural $ as a module over the group ring $ \mathbb{Z}[\mathbb{M}]$, the free part dominates. A natural problem, posed at the end of the aforementioned paper, is to characterize the distribution of irreducible representations in the non-free part. Here, we study asymptotic formulas for the coefficients of McKay-Thompson series to answer this question. We arrive at an ordering of the series by the magnitude of their coefficients, which corresponds to various contributions to the distribution. In particular, we show how the asymptotic distribution of the non-free part is dictated by the column for conjugacy class 2A in the monster's character table. We find analogous results for the other monster modules $ V^{(-m)}$ and $ W^\natural $ studied by Duncan, Griffin, and Ono.

References [Enhancements On Off] (What's this?)

  • [1] Lea Beneish and Hannah Larson, Traces of singular values of Hauptmoduln, Int. J. Number Theory 11 (2015), no. 3, 1027-1048. MR 3327854,
  • [2] Richard E. Borcherds, Vertex algebras, Kac-Moody algebras, and the Monster, Proc. Nat. Acad. Sci. U.S.A. 83 (1986), no. 10, 3068-3071. MR 843307,
  • [3] Kathrin Bringmann and Ken Ono, Coefficients of harmonic Maass forms, Partitions, $ q$-series, and modular forms, Dev. Math., vol. 23, Springer, New York, 2012, pp. 23-38. MR 3051180,
  • [4] Jan H. Bruinier, Borcherds products on O(2, $ l$) and Chern classes of Heegner divisors, Lecture Notes in Mathematics, vol. 1780, Springer-Verlag, Berlin, 2002. MR 1903920
  • [5] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, Atlas of finite groups, Oxford University Press, Eynsham, 1985. Maximal subgroups and ordinary characters for simple groups; With computational assistance from J. G. Thackray. MR 827219
  • [6] J. H. Conway and S. P. Norton, Monstrous moonshine, Bull. London Math. Soc. 11 (1979), no. 3, 308-339. MR 554399,
  • [7] John F. R. Duncan and Igor B. Frenkel, Rademacher sums, moonshine and gravity, Commun. Number Theory Phys. 5 (2011), no. 4, 849-976. MR 2905139,
  • [8] John F. R. Duncan, Michael J. Griffin, and Ken Ono, Moonshine, Res. Math. Sci. 2 (2015), Art. 11, 57. MR 3375653,
  • [9] I. B. Frenkel, J. Lepowsky, and A. Meurman, A natural representation of the Fischer-Griess Monster with the modular function $ J$ as character, Proc. Nat. Acad. Sci. U.S.A. 81 (1984), no. 10, Phys. Sci., 3256-3260. MR 747596,
  • [10] I. Frenkel, J. Lepowsky, and A. Meurman, A moonshine module for the moster, Math. Sci. Res. Inst. Publ., vol. 3, Springer, New York, 1985, 231-273.
  • [11] Koichiro Harada and Mong Lung Lang, The McKay-Thompson series associated with the irreducible characters of the Monster, Moonshine, the Monster, and related topics (South Hadley, MA, 1994), Contemp. Math., vol. 193, Amer. Math. Soc., Providence, RI, 1996, pp. 93-111. MR 1372718,
  • [12] L. J. P. Kilford, Modular forms, Imperial College Press, London, 2008. A classical and computational introduction. MR 2441106
  • [13] J. G. Thompson, Some numerology between the Fischer-Griess Monster and the elliptic modular function, Bull. London Math. Soc. 11 (1979), no. 3, 352-353. MR 554402,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11F03, 11F22, 20C34

Retrieve articles in all journals with MSC (2010): 11F03, 11F22, 20C34

Additional Information

Hannah Larson
Affiliation: Department of Mathematics, Harvard University, Cambridge, Massachusetts 02138

Received by editor(s): August 15, 2015
Received by editor(s) in revised form: January 3, 2016
Published electronically: June 3, 2016
Communicated by: Kathrin Bringmann
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society